Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 94, NWS Indianapolis, IN

July 14, 2014Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 14, 2014, 3:09 PM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 3:09 PM EDT (19:09 UTC)
Expired
Jul 14, 2014, 4:00 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS53 KIND 141909
SVRIND
INC045-121-165-142000-
/O.NEW.KIND.SV.W.0094.140714T1909Z-140714T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
309 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 400 PM EDT

* AT 308 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTVILLE...
  AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...ROCKVILLE...GESSIE...DANA...CAYUGA...PERRYSVILLE...
  LODI...MONTEZUMA...MECCA...KINGMAN...YEDDO...BLOOMINGDALE...TURKEY
  RUN STATE PARK...MARSHALL...WALLACE AND JUDSON.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4015 8751 4014 8749 4013 8749 4013 8741
      4009 8710 3980 8709 3969 8724 3970 8753
TIME...MOT...LOC 1909Z 276DEG 34KT 4003 8755

HAIL...<.75IN
WIND...60MPH

$$

PUMA
4 follow-up statements
059 
WWUS53 KIND 141927
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT MON JUL 14 2014

INC045-121-165-142000-
/O.CON.KIND.SV.W.0094.000000T0000Z-140714T2000Z/
VERMILLION IN-PARKE IN-FOUNTAIN IN-
327 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FOUNTAIN...NORTHWESTERN PARKE AND VERMILLION COUNTIES UNTIL 400 PM
EDT...

AT 324 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWPORT...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NEWPORT...ROCKVILLE...MONTEZUMA...KINGMAN...YEDDO...MECCA...
BLOOMINGDALE...TURKEY RUN STATE PARK...WALLACE...MARSHALL AND JUDSON.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 4 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4008 8751 4013 8745 4013 8740 4009 8710
      3980 8709 3969 8724 3970 8753
TIME...MOT...LOC 1927Z 284DEG 34KT 3994 8742

HAIL...<.75IN
WIND...60MPH

$$

PUMA
688 
WWUS53 KIND 141939
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 PM EDT MON JUL 14 2014

INC045-121-165-142000-
/O.CON.KIND.SV.W.0094.000000T0000Z-140714T2000Z/
VERMILLION IN-PARKE IN-FOUNTAIN IN-
339 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FOUNTAIN...NORTHWESTERN PARKE AND EAST CENTRAL VERMILLION COUNTIES
UNTIL 400 PM EDT...

AT 336 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
NEWPORT...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ROCKVILLE...TURKEY RUN STATE PARK...WALLACE...MARSHALL AND JUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3983 8742 4002 8742 4012 8734 4009 8710
      3980 8709 3969 8724 3970 8750
TIME...MOT...LOC 1939Z 284DEG 42KT 3990 8724

HAIL...<.75IN
WIND...60MPH

$$

PUMA
037 
WWUS53 KIND 141947
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT MON JUL 14 2014

INC165-141957-
/O.CAN.KIND.SV.W.0094.000000T0000Z-140714T2000Z/
VERMILLION IN-
347 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILLION COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HASMOVED OUT OF THE WARNED AREA.

LAT...LON 3974 8735 3983 8727 3997 8731 4010 8726
      4009 8710 3980 8709 3969 8724
TIME...MOT...LOC 1947Z 285DEG 33KT 3988 8716

$$

INC045-121-142000-
/O.CON.KIND.SV.W.0094.000000T0000Z-140714T2000Z/
PARKE IN-FOUNTAIN IN-
347 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FOUNTAIN AND PARKE COUNTIES UNTIL 400 PM EDT...

AT 345 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
ROCKVILLE...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
JUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3974 8735 3983 8727 3997 8731 4010 8726
      4009 8710 3980 8709 3969 8724
TIME...MOT...LOC 1947Z 285DEG 33KT 3988 8716

HAIL...<.75IN
WIND...60MPH

$$

PUMA
960 
WWUS53 KIND 141957
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT MON JUL 14 2014

INC045-121-142008-
/O.EXP.KIND.SV.W.0094.000000T0000Z-140714T2000Z/
PARKE IN-FOUNTAIN IN-
357 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN AND
PARKE COUNTIES WILL EXPIRE AT 400 PM EDT/300 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3974 8735 3983 8727 3997 8731 4010 8726
      4009 8710 3980 8709 3969 8724
TIME...MOT...LOC 1958Z 285DEG 33KT 3985 8703

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT MON JUL 14 2014

.UPDATE...
THE SYNOPSIS...NEAR TERM...AND SHORT TERM SECTIONS HAVE BEEN UPDATED
BELOW.

&&

.SYNOPSIS...
ISSUED AT 230 PM EDT MON JUL 14 2014

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF IT. BEHIND
THE FRONT WILL COME UNSEASONABLY COOL AIR. THE COOL AIR WILL SLOWLY
MODERATE INTO THE WEEKEND WITH HIGH PRESSURE PROVIDING DRY
CONDITIONS.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...

ISSUED AT 230 PM EDT MON JUL 14 2014

THUNDERSTORMS WILL WORK ACROSS MUCH OF THE AREA THIS AFTERNOON...AND
SOME OF THEM COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.
LATEST TIMING OF THESE STORMS PUT MOST OF THEM THROUGH THE FORECAST
AREA BY 00Z.

HOWEVER...REGIONAL RADAR STILL SHOWS ADDITIONAL RAIN IN MISSOURI
BEHIND THE MAIN LINE. MODELS STILL INDICATING THREAT FOR RAIN AFTER
00Z AS WELL. GIVEN THESE WILL KEEP CHANCE POPS ACROSS MUCH OF THE
AREA THIS EVENING...WITH ALL POPS ENDING BY 06Z.

SKIES WILL THEN BE PARTLY CLOUDY. MAV MOS LOOKS GOOD FOR LOW
TEMPERATURES WITH COOLER AIR MOVING IN.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...

ISSUED AT 230 PM EDT MON JUL 14 2014

FOCUS IS ON TEMPERATURES FIRST THEN ON ANY CHANCES FOR RAIN. MODELS
ARE CLOSE ENOUGH THAT A BLEND WAS USED.

CORE OF COLD AIR ALOFT WILL MOVE IN ON TUESDAY AND ALLOW CUMULUS
CLOUDS TO QUICKLY DEVELOP IN THE MORNING. THESE WILL HELP KEEP
TEMPERATURES COOL...BUT STILL FEEL THERE WILL BE ENOUGH SUNSHINE TO
GET TEMPERATURES TO NEAR A BLEND OF MAV/MET MOS. THESE HIGHS WILL BE
CLOSE TO RECORD LOW MAXIMUM TEMPERATURES FOR THE DATE.

CLEAR TO PARTLY CLOUDY SKIES TUESDAY NIGHT WILL ALLOW TEMPERATURES
TO DIP INTO THE 50S...CLOSE TO A MODEL BLEND. ON WEDNESDAY THE CORE
OF THE COLD AIR WILL HAVE MOVED OFF...AND THIS SHOULD ALLOW
TEMPERATURES TO GET A LITTLE WARMER /BUT STILL WELL BELOW AVERAGE/.
THINK MOS MAY BE WARMING UP THINGS TOO FAST SO STUCK CLOSER TO A RAW
MODEL BLEND.

TEMPERATURES WILL MODERATE MORE ON THURSDAY AND SHOULD REACH THE MID
70S.

AS FOR CHANCES OF RAIN...EVEN THOUGH COLD CORE MOVES OVER ON TUESDAY
INSTABILITY IS LOW ENOUGH THAT CHANCES OF RAIN WILL BE LOW ENOUGH
NOT TO MENTION. MODELS SHOW MORE INSTABILITY ON WEDNESDAY ALONG WITH
PERHAPS SOME UPPER FORCING...ESPECIALLY NORTH. HOWEVER STILL FEEL
THAT ODDS OF SHOWERS IN CENTRAL INDIANA ARE TOO LOW TO MENTION YET.
HIGH PRESSURE WILL KEEP THURSDAY DRY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 143 PM EDT MON JUL 14 2014

ECMWF AND GFS BOTH DEPICT A CONTINUATION OF THE DRY AND COOLER
THAN NORMAL WEATHER ACROSS THE REGION AS HIGH PRESSURE SLOWLY
MOVES EAST THROUGH THE PERIOD. AS THE HIGH SLOWLY PROGRESSES
EASTWARD...WARMER...RETURN FLOW WILL BRING HUMIDITY AND WARMER
TEMPERATURES EACH DAY BACK TOWARD CENTRAL INDIANA.

BEST CHANCE FOR PRECIPITATION DURING THIS TIME WILL BE MONDAY AS
THE ECMWF SHOWS A SHORT WAVE MOVING THROUGH INDIANA...HOWEVER THE
GFS FAILS TO SHOW THIS FEATURE. THUS CONFIDENCE IS LOW AND WILL
USE JUST A SLIGHT CHC OF POPS FOR NOW AS AT LEAST WARMER AND MORE
HUMID AIR SHOULD BE IN PLACE.

&&

.AVIATION /DISCUSSION FOR THE 141800Z TAFS/...

ISSUED AT 1233 PM EDT MON JUL 14 2014

VFR CONDITIONS ACROSS THE TAF SITES ARE EXPECTED TO DETERIORATE TO
MVFR OR WORSE THIS AFTERNOON AS A COLD FRONT OVER ILLINOIS PUSHES
A BAND OF THUNDERSTORMS ACROSS THE FORECAST AREA.

IN THE WAKE OF THE FRONT...A RETURN TO VFR IS EXPECTED AS
SUBSIDENCE AND HIGH PRESSURE BUILDS ACROSS THE REGION LATE
TONIGHT. FORECAST SOUNDINGS SHOW A DRY COLUMN LATE TONIGHT AND
INTO EARLY TUESDAY.

ON TUESDAY...FORECAST SOUNDINGS REVEAL CONVECTIVE TEMPERATURES IN
THE LOW 60S THAT WILL EASILY BE REACHED AND BKN VFR SC CIGS ARE
EXPECTED TO DEVELOP.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....PUMA
AVIATION...JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 14, 3:01 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT MON JUL 14 2014

INZ021-028>031-035>049-051>057-060>065-067>072-151915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
301 PM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS. SOME STORMS COULD
BE SEVERE.

HAZARDS: DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED
FLOODING...AND LIGHTNING ARE THE PRIMARY THREATS.

TIMING: THUNDERSTORMS POSSIBLE MAINLY THIS AFTERNOON AND EVENING.
BEST CHANCES FOR SEVERE WILL BE BEFORE 900 PM.

DISCUSSION: A SECONDARY COLD FRONT WILL MOVE OVER CENTRAL INDIANA
TODAY AND DROP SOUTH OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: UNSEASONABLY COLD AIR WILL BE ACROSS THE AREA FOR MUCH
OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND PERHAPS INTO EARLY
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:45 PM EDTSevere Thunderstorm WarningINDFountain, Warren60 min
Jul 14, 3:31 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe44 min
Jul 14, 3:52 PM EDTSpecial Weather StatementINDMontgomery68 min
Jul 14, 4:04 PM EDTSevere Thunderstorm WarningINDHendricks, Montgomery, Morgan, Parke, Putnam41 min
Jul 14, 4:43 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Johnson, Marion, Morgan and 2 more47 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningINDKnox32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.